Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 134, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2001, 4:19 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2001, 4:19 PM CDT (21:19 UTC)
- Expired
- Sep 7, 2001, 5:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 135 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS53 KDVN 072123 SVRMLI IAC011-019-072215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA 419 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA BUCHANAN COUNTY IN NORTHEAST IOWA * UNTIL 515 PM CDT * AT 405 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF DIKE TO 8 MILES SOUTHEAST OF GLADBROOK TO 3 MILES SOUTH OF NEWTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FAIRBANK BY 445 PM CDT. BRANDON BY 450 PM CDT. VINTON BY 455 PM CDT. ROWLEY BY 500 PM CDT. THIS SEVERE THUNDERSTORM HAS A HISTORY OF DAMAGING WINDS OVER 70 MPH. PEOPLE THROUGHOUT BUCHANAN AND BENTON COUNTIES SHOULD TAKE SHELTER FROM THESE STORMS IN AN INTERIOR ROOM OR BASEMENT. $$ DMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:41 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 7, 2:41 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 241 PM CDT FRI SEP 7 2001 LONGWAVE TROUGH WAS CENTERED OVER ROCKIES AT 12Z WITH 120 KT H25 JET DIVING INTO NORTHERN IDAHO. AT H5...THREE MAIN SHORTWAVES TO FOCUS ON. FIRST THAT PRODUCED MORNING ROUND OF TSRA ACROSS IA WAS RESPONSIBLE FOR LONG SQUALL LINE ACROSS WI AT 18Z. SECOND WAS NOT AS ACTIVE MOVING ACROSS NE KS/NW MO. THIRD WAS AT BASE OF TROUGH WITH GOOD CIRCULATION SEEN ON WATER VAPOR MOVING INTO WESTERN KS. AT SURFACE...A LOW WAS CENTERED JUST NORTH OF MSP WITH COLD FRONT TRAILING SW TO ANOTHER LOW OVER S CENTRAL KS. DEEP TROPICAL LIKE MOISTURE WAS AHEAD OF FRONT WITH H85 DEWPOINTS WELL INTO MID TEENS STREAMING NE ON 40KT H85 WINDS INTO EASTERN IA. FORECAST CHALLENGE IS TIMING OF HEAVY RAIN PRODUCING THUNDERSTORMS TONIGHT AND FIRST HALF OF SATURDAY...THEN DEGREE OF COOLDOWN AND POPS THROUGH WEEKEND AS UPPER TROUGH APPROACHES. MODELS INITIALIZED OK WITH MAIN FEATURES THIS MORNING. ETA AND AVN HAD BETTER HANDLE ON SHORTWAVES IN AREA AT 18Z THAN NGM. NGM ALSO HAD SURFACE FRONT HANGING UP OVER FORECAST AREA THROUGH SATURDAY... WHILE AVN AND ETA CONTINUED TO PUSH FRONT SE...WHICH SEEMED MORE REALISTIC GIVEN PROGRESSIVE NATURE OF STILL DIGGING UPPER SYSTEM. WILL GENERALLY FOLLOW BLEND...LEANING TOWARD SLIGHTLY FASTER AVN EASTWARD PROGRESSION OF UPPER WAVE SUNDAY AND MONDAY. IN NEAR TERM...DECREASING DEBRIS CLOUD COVER ACROSS CWA EARLY THIS AFTERNOON WILL FURTHER DESTABILIZE THE BOUNDARY LAYER TO SET STAGE FOR ROUND OF EVENING CONVECTION AS 2ND AFOREMENTIONED SHORTWAVE APPROACHES. ASSOCIATED H5 VORT MAX PROGGED OVER MLI TO DBQ AREA BY 00Z. AM ANTICIPATING A FEW LINES OF CONVECTION WITH ISOLATED SEVERE WIND GUSTS BEFORE SUNSET TO MOVE NE ACROSS CWA. MUCH LIKE LAST NIGHT...WILL SEE A BREAK WITH CLEARING SKIES AFTER SUNSET BEFORE MORE VIGOURUS SHORTWAVE APPROACHES TOWARD MORNING. MAIN THREAT FROM THIS ROUND WILL BE HEAVY RAINFALL AS PRECIPITABLE H20 STAYS IN RANGE OF 1.5 TO NEAR 2 INCHES. DO NOT FORESEE SIGNIFICANT FLASH FLOOD THREAT DUE TO RELATIVELY HIGH FF VALUES...BUT WILL MENTION LOCALLY HEAVY RAIN AS MID LEVEL FORCING...UPPER DIVERGENCE AND APPROACHING SURFACE FRONT POINT TOWARD WIDESPREAD SHOWERS AND THUNDERSTORMS BY 12Z. WILL BREAK OUT EVENING PERIOD IN ALL ZONES TO TREND THE ABOVE SCENARIO WITH SCATTERED TSRA...THEN LIKELY TOWARD MORNING. GUIDANCE LOWS IN UPPER 60S TO LOWER 70S LOOK REASONABLE GIVEN HIGH DEWPOINTS AND WINDS STAYING UP. ON SATURDAY...WILL KEEP LIKELY POPS GOING THROUGH MORNING. SUBSIDENCE BEHIND FRONT WILL BRING PARTIAL CLEARING. BOUNDARY LAYER WILL BE MUCH MORE STABLE AND NO SIGNIFICANT FOCUS FOR CONVECTION INDICATED SO WILL GO ONLY WITH ISOLATED AFTERNOON SHOWERS. WILL GO NEAR TO ABOVE GUIDANCE WITH HIGHS MAINLY IN LOW TO MID 70S CONSISTENT WITH CURRENT TEMPERATURE TRENDS BEHIND FRONT. WILL ADD SCATTERED POPS FOR SUNDAY AFTERNOON AND NIGHT AS UPPER TROUGH APPROACHES. N-NE FLOW WILL LIMIT HIGHS ONLY TO 60S. 12Z AVN AND MEDIUM RANGE GUIDANCE NOT AS PROGRESSIVE WITH TROUGH PASSAGE AND DELAYED BY 24 HOURS. WILL ADD CHANCE OF SHOWERS TO MONDAY BUT OTHERWISE EXPECT NO SIGNIFICANT CHANGES TO EXTENDED. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
In the hours before
Local storm report, Sep 7, 4:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT FRI SEP 07 2001
PRELIMINARY INFORMATION FOR THURSDAY EVENING IN BUCHANAN COUNTY IOWA
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 SW AURORA IA TORNADO
09/06/01 BUCHANAN F0 TORNADO STARTED 5 SW
OF AURORA AND TRACKED
3.5 MILES TO 1.5 SW OF
AURORA. ON THE GROUND
FOR 20 MINUTES. PATH
WIDTH 40 YARDS.
0630 PM 1/4 SW AURORA IA TORNADO
09/06/01 BUCHANAN F2 TORNADO TRACKED FROM
1/4 MILE SW OF AURORA TO
3/4 NW OF AURORA. ON THE
GROUND FOR 5 MINUTES.
ROOF OF HOUSE AND
GARAGE DESTROYED.
SURVEY PERFORMED BY NWS. BUCHANAN COUNTY EM ESTIMATES $310K DAMAGE
NOT INCLUDING CROPS. MORE INFORMATION WILL FOLLOW.
MEYER/WOLFThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 53 min |
| Sep 7, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 31 min |
| Sep 7, 5:31 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 59 min |
| Sep 7, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.